Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 27, NWS Gaylord, MI

May 25, 2018

NWS Gaylord, MI issued this small craft advisory at May 25, 2018, 3:45 AM EDT. It took effect at May 25, 2018, 6:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 25, 2018, 3:45 AM EDT (07:45 UTC)
In effect from
May 25, 2018, 6:00 AM EDT
Expired
May 25, 2018, 9:00 PM EDT
In force
15 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

015 
WHUS73 KAPX 250745
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
345 AM EDT Fri May 25 2018

LMZ344>346-251545-
/O.NEW.KAPX.SC.Y.0027.180525T1000Z-180525T2100Z/
Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
345 AM EDT Fri May 25 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 5 PM EDT this afternoon. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
2 follow-up statements
734 
WHUS73 KAPX 251457
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1057 AM EDT Fri May 25 2018

LMZ344>346-252100-
/O.CON.KAPX.SC.Y.0027.000000T0000Z-180525T2100Z/
Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1057 AM EDT Fri May 25 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

A Small Craft Advisory remains in effect until 5 PM EDT this
afternoon. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
978 
WHUS73 KAPX 252004
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
404 PM EDT Fri May 25 2018

LHZ348-349-260100-
/O.EXB.KAPX.SC.Y.0027.000000T0000Z-180526T0100Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
404 PM EDT Fri May 25 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 9 PM EDT this evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ344>346-260100-
/O.EXT.KAPX.SC.Y.0027.000000T0000Z-180526T0100Z/
Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
404 PM EDT Fri May 25 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THE Small Craft Advisory IS NOW IN EFFECT until 9 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 25, 3:42 AM EDT, 3 minutes earlier.

Area forecast discussion, May 25, 3:42 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
342 AM EDT Fri May 25 2018

.NEAR TERM...(Today through Tonight)
Issued at 342 AM EDT Fri May 25 2018

Impactful weather: Shower and thunderstorm chances increasing.
Severe weather not expected. Possible reduced visibility due to
fog in some areas tonight.

Pattern synopsis and forecast:

Early this morning, shallow mid level ridging was seen over nrn
Michigan, with shortwave troughing slowly working across the central
and nrn plains. The shortwave was ejecting several weak pieces of
energy/vorticity into, and over the ridging aloft and elevated warm
front, and through a channel of relatively higher moisture (PWATS
1.25" to 1.50") from srn Canada where a sfc low resides, through the
nrn Great Lakes. While overall forcing mechanisms are weak, pockets
of showers were roaming around the upper Mississippi valley and much
of the western Great Lakes, due primarily to DPVA, and LLJ forcing.
Some of these showers and rumbles of thunder continued to impact
eastern upper Michigan (MUCAPES roughly 300-600 j/kg). Elsewhere in
nrn Michigan, there was just some increasing higher level cloud.
Temperatures were largely mild in the 60s.

Some of these showers across eastern upper may continue past daybreak
as there is evidence of continued weak vorticity advection, but would
have to believe that chances will lower due to less coverage from a
decaying LLJ and associated forcing. There should be enough residual
cloudiness in this pattern to result in a mostly cloudy sky and
suppressed temperatures today for eastern upper. Highs generally in
the mid to upper 70s, while less clouds and greater incoming solar
heating in nrn lower will bring in another warm day in the 80s.
Chances for showers and what is expected to be, non-severe
thunderstorms, increase again for this afternoon and tonight for
primarily NW lower Michigan and eastern upper Michigan into far
nrn Lake Huron. This due to the arrival of the shortwave trough
and associated warm front. The higher chances for showers and
storms in these areas are due to the sfc based warm front getting
held up across nrn lower due to the cold and more dense air mass
over the cold Great Lakes, as well as what appears to be a
localized enhancement of the LLJ coming off Lake Michigan ahead of
a steeper lapse rate gradient aloft. The resulting greater
moisture and wind convergence maximizes in these areas, possibly
including far NE lower. Elsewhere, the lower chances for getting
rain are the overall weakly forced regime of the system as a
whole. Also tonight, low level stratus and fog wants to make a
reappearance in eastern upper, nrn Lake Michigan and the Straits
region, as sfc dew points increase further via weak SW winds
(which leads to a more humid day Saturday). Gotta believe that
this whole setup will bring scattered to numerous showers and
thunderstorms late today and mainly tonight (again, with highest
chances in the aforementioned areas). MUCAPES late today into
tonight are mainly below 1000j/kg, largest across far western
sections of Chippewa and Mackinac counties of eastern upper. If
there could be a risk of a severe storm, it would be there, per
SPC marginal risk. However, 0-6km bulk shear of less than 30kts
suggest much to be desired for storm organization. A mild night
again tonight with lows in the mid 50s to lower 60s.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 332 AM EDT Fri May 25 2018

...Warm with scattered showers and storms...

High Impact Weather Potential...Scattered thunderstorms possible
across all of northern Michigan Saturday and mainly northeast Lower
Michigan on Sunday.

Pattern Synopsis/Forecast...A broad, low-amplitude shortwave trough
will push across the Upper Great Lakes region on Saturday. This will
be followed by a second, more concentrated shortwave diving into
northern Michigan on Sunday. Combined with ample moisture across the
region (PWATs roughly around 1.3"), these mid level features will
lead to an unsettled holiday weekend with showers and storms at
times.

Primary Forecast Concerns...PoPs and thunderstorm chances through
the weekend.

Increasing moisture on Saturday is expected to push dewpoints into
the lower 60s (approaching 65F in spots) across northern Michigan.
Raw model dewpoints getting into the upper 60s are likely overdone
(leading to inflated diurnal instability), but SREF probs of at
least 60F are quite high across northern Lower on Saturday. Did cut
down numbers a bit to account for diurnal mixing. Similar numbers
expected Sunday, though perhaps a tad lower in the afternoon.
Combined with temperatures climbing into the mid 70s to mid 80s both
afternoons, MLCAPE may exceed 1000 J/kg in some areas. Low and mid
level lapse rates look decent enough, but the question will be how
much cloud cover from the mid level shortwaves may limit insolation.
Ingredients certainly favorable for scattered showers and storms,
particularly on Saturday. Low level wind fields not particularly
impressive for storm organization, though, with 0-6km bulk shear
below 30 knots on Saturday, and 30-40 knots in some localized areas
Saturday night into Sunday. Given somewhat lower freezing levels on
Saturday, suppose any stronger storm may be capable of producing
some small hail. As has been mentioned by previous forecasters, this
setup by no means looks to be a washout for the holiday weekend
(PoPs generally 50% or less). However, those with outdoor activities
planned will want to be prepared for the possibility of some
thunderstorms developing in the area, particularly during the
afternoon/evening hours.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 332 AM EDT Fri May 25 2018

High Impact Weather Potential...Possibly a few thunderstorms
developing at times, mainly during the afternoon hours Tuesday
through Thursday.

Another warm day on tap for Memorial Day with highs progged to range
from the mid/upper 70s eastern Upper to near 90 across interior
northern Lower. Rising heights behind the departing shortwave and
building surface high pressure should generally limit any additional
rain chances. However, weak passing disturbances will continue to
traverse a building mid-level ridge overhead through midweek. This
will allow for periodic small chances for showers and perhaps a few
storms at times through Thursday, particularly during peak heating
hours. Temperatures look to remain above normal, with highs
generally in the 70s to mid 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1152 PM EDT Thu May 24 2018

VFR. LLWS overnight and Fri morning.

High pressure is slipping away from the eastern lakes. Sw flow
will increase just off the surface tonight. This will support an
increase in showers/t-storms in upper MI, and perhaps PLN will be
grazed by this activity. Otherwise, just mid/high clouds here in
northern lower MI. Sw winds will be a touch gusty by Fri
afternoon.

&&

.MARINE...
Issued at 332 AM EDT Fri May 25 2018

The pressure gradient finally tightens a bit today with the approach
of low pressure and a warm front from srn Canada. Low end advisory
gusts are expected along many of the nearshores of Lake Michigan due
to a helping boost by coastal convergence. The gradient relaxes
again tonight as the low pressure nears us, and remains rather loose
well into next work week. Scattered showers and non-severe
thunderstorms are expected late this afternoon and tonight for most
of the nearshore waters, and again at various times over the holiday
weekend as the low pressure and weak frontal boundary lingers around
the region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for
     LMZ344>346.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...MK
LONG TERM...MK
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, May 24, 2:24 PM EDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
224 PM EDT Thu May 24 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-251830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
224 PM EDT Thu May 24 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Some rumbles of thunder will be possible tonight as storms move
into eastern upper. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across portions of northern
Michigan at various times from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.